Alert archive / Maryland / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 80, NWS Baltimore/Washington

June 14, 2015Anne Arundel County, Prince George's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 14, 2015, 5:24 PM EDT for Anne Arundel County, Prince George's County, Maryland. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2015, 5:24 PM EDT (21:24 UTC)
Expired
Jun 14, 2015, 6:04 PM EDT
In force
40 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Anne Arundel County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 68 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2015-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2015-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:50 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 2:50 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SUN JUN 14 2015

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY EXTENDS NORTHWEST TO SOUTHEAST ACROSS THE
REGION AND WILL REMAIN STALLED IN THE AREA THIS EVENING BEFORE
PUSHING NORTHEAST AWAY FROM US AS A WARM FRONT LATER TONIGHT AND
MONDAY. HIGH PRESSURE CENTERED OVER THE SOUTHERN APPALACHIANS WILL
BRIEFLY DOMINATE THE WEATHER BEFORE ANOTHER COLD FRONT APPROACHES
FROM THE NORTHWEST ON TUESDAY. THAT FRONT WILL STALL OVER THE AREA
WEDNESDAY BEFORE MOVING BACK TO THE NORTHWEST AS A WARM FRONT
THURSDAY...WITH ANOTHER COLD FRONT THEN APPROACHING FROM THE
NORTHWEST FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
MAIN STORY...SEVERE THREAT THIS AFTN-EVENING. SCT TSTMS ON GOING
AS OF 18Z...EXTENDING FROM EASTERN WV NORTH INTO PA. STORMS ARE
DEVELOPING OVER AN AREA OF SFC MOISTURE CONVERGENCE...UNDER A
PASSING SHORTWAVE. SCT CLOUD COVER HAS ALLOWED OF DECENT ENOUGH
DESTABILIZATION FOR THE MAJORITY OF THE AREA...WITH SPC
MESOANALYSIS SHOWING SBCAPE VALUES BETWEEN 1000-1500 J/KG. THOUGH
NOT GREAT...BULK SHEAR AROUND 20-25 KTS ALSO STARTING TO SHOW NEAR
THE MASON-DIXON LINE. WILL CONTINUE WITH THE THOUGHT THAT SCT
ACTIVITY WILL INCREASE IN COVERAGE LATE AFTN INTO THIS EVENING.
WITH A UNIDIRECTIONAL WIND FLOW OVER WESTERN AREAS...COULD
POSSIBLY SEE A MORE LINEAR FEATURE FORM CENTRAL MD INTO NORTHERN
VA WITH EMBEDDED PULSEY SVR. THE NORTHERN PORTIONS OF THE CWA
REMAIN IN A SLIGHT RISK FOR SVR WX...WITH DAMAGING WINDS BEING THE
MAIN THREAT. PWATS OF BETWEEN 1.8-2.0 INCHES WOULD ALSO RESULT IN
HEAVY RAINFALL...THOUGH THE STORMS LOOK TO BE MVG QUICK ENOUGH TO
LIMIT FLASH FLOOD THREAT.

THREAT FOR SVR TAPERS OFF BY 02-03Z. A STILL MOIST ATMO COUPLED
WITH MEAGER INSTABILITY...BUT FORCING ALOFT FROM A PASSING
SHORTWAVE AND LIFT FROM A WEAK SFC BOUNDARY COULD KEEP ISO-SCT
SHOWERS GOING OVERNIGHT...MAINLY NEAR THE MASON-DIXON LINE. LOWS
TONIGHT REMAIN AS PREVIOUS NIGHTS...GENERALLY IN THE 70S.

YET ANOTHER DAY OF THUNDERSTORM POTENTIAL AND A SLIGHT RISK
IMPACTING OUR CWA. SIMILAR AIRMASS AS HAS BEEN IMPACTING THE
REGION THRU THE WEEKEND REMAINS IN PLACE...GENERATING ANOTHER DAY
OF INSTABILITY VALUES BETWEEN 1000-1500 J/KG. BULK SHEAR LOOKS TO
BE STRONGER THAN THE PREVIOUS DAYS...20-25 KTS. RIDGE ALOFT
WEAKENS ENOUGH TO ALLOW MULTIPLE SHORTWAVES TO DIP SOUTH INTO
NORTHERN VA. SOME QUESTION OF WHERE EXACTLY THE FRONTAL BOUNDARY
ALIGNS...BUT THE OTHER FACTORS IN PLACE WARRANT ENOUGH OF A SVR
THREAT. SPC HAS OUTLOOKED MOST OF THE AREA IN A SLIGHT RISK WITH
DAMAGING WINDS AND PSBL HAIL AS THE MAIN THREATS. PWATS GENERALLY
1.8-2.0 INCHES SO ANY TSTM THAT DOES DEVELOP COULD RESULT IN HEAVY
RAINFALL...BUT AGAIN WITH THE PROGRESSIVE MOVEMENT OF THE STORMS
MINIMAL FLASH FLOOD THREAT ATTM.

TEMPS WARM INTO THE 90S ON MONDAY. COMBINING WITH DEW PTS IN THE
UPPER 60S TO LOWER 70S LOOK TO PRODUCE HEAT INDICES UPPER 90S TO
100 IN ISOLATED SPOTS ALONG THE PIEDMONT AND I-95 CORRIDOR.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
WITH THE WARM FRONT PUSHING NORTHEAST AWAY FROM US AND WEAK
RIDGING ALOFT BRIEFLY TAKING HOLD...CONVECTION SHOULD DIE OUT
MONDAY EVENING AND WE SHOULD BE QUIET OVERNIGHT. LOWS WILL BE
SULTRY UNDER THE RIDGE'S INFLUENCE WITH WIDESPREAD LOWS IN THE
70S. THE RIDGE WILL BEGIN TO LOSE INFLUENCE TUESDAY AS THE NEXT
COLD FRONT APPROACHES FROM THE NORTHWEST. FORCING ISN'T GREAT BUT
ENOUGH CAPE AND SHEAR WILL BE PRESENT TO PRODUCE ANOTHER RISK OF
SEVERE THUNDERSTORMS BY AFTERNOON...WITH WINDS AGAIN BEING THE
MAIN THREAT. HEAT WILL BE MAXIMIZED AHEAD OF THE FRONT WITH
WIDESPREAD LOW 90S EXPECTED. THAT FRONT WILL ENTER THE AREA
TUESDAY NIGHT WITH TEMPERATURES OVERNIGHT ENDING UP A BIT COOLER
THAN MONDAY NIGHT...SOME AREAS SHOULD SLIP BACK INTO THE 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY BEGINS WITH STALLED COLD FRONT (NOT AS HOT FRONT)
DRAPED ACROSS NORTHERN PORTIONS OF CWA. WHILE TEMPERATURES ON
EITHER SIDE OF COLD FRONT WILL BE WITHIN A COUPLE OF
DEGREES...DEWPOINTS ON NORTHERN SIDE OF FRONT ABOUT 5-10 DEGREES
LOWER. THIS WILL MAKE IT FEEL MUCH MORE COMFORTABLE NORTH OF THE
FRONT. HEAT...HUMIDITY...AND FRONT IN REGION WILL LEAD TO AFTN/EVE
TSTMS CHCS ACROSS AREA SPREADING FROM WEST TO EAST. UNCERTAINTY ON
TIMING STILL REMAINS...WHICH COULD LIMIT INTENSITY OF TSTMS.

FRONT REMAINS STALLED OUT NEAR OUR AREA THU THROUGH SUN. THIS
WILL KEEP TSTMS CHCS IN OUR AREA EACH AFTN/EVE. TEMPS WILL REMAIN
HOT EACH DAY...WITH TEMPS AOA NRML...THOUGH NO EXTREME HEAT. WIND
FIELD ALOFT DOES STRENGTHEN THROUGH THE PERIOD AS RIDGING OVER SE
STATES IS SUPPRESSED FURTHER SOUTH AND EAST. THIS SETS UP A BELT
OF STRONGER WESTERLIES OVER OUR AREA...WHICH IF JUXTAPOSED WITH
DECENT INSTABILITY COULD LEAD TO SOME ORGANIZED CONVECTION.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MAINLY VFR CONDITIONS THRU THE TAF PERIOD. SCT TSTMS FORMING THIS
AFTN...GENERALLY 20-03Z. HAVE TEMPO BEST TIMING INTO THE
RESPECTIVE TAFS. STRONG/VRB WINDS AND SMALL HAIL ALONG WITH SUB-
VFR CONDITIONS CAN BE EXPECTED WITH ANY TSTM. LIGHT RAIN SHOWERS
PSBL LATE TONIGHT...WITH MINIMAL IMPACTS TO FLIGHT CATEGORIES.

ANOTHER COUPLE ROUNDS OF TSTMS WILL BE PSBL ON MON AND
TUE...BRINGING YET AGAIN THE THREAT OF STRONG WINDS...HAIL...AND
SUB-VFR CONDITIONS.

MAIN CONCERN THROUGH THE EXTENDED IS ALSO SUB-VFR CONDS IN ANY
AFTN/EVE TSTMS.

&&

.MARINE...
SUB-SCA CONDITIONS EXPECTED ON ALL WATERS THRU MONDAY. SCT TSTMS
WILL IMPACT THE WATERS THIS EVENING...AND THEN AGAIN ON MONDAY
WHICH COULD BRING GUSTY WINDS IN EXCESS OF 34 KTS.

CHANCE OF SCA CONDITIONS TUESDAY AS A COLD FRONT APPROACHES FROM
THE NORTHWEST. THE THREAT OF SCATTERED T-STORMS WILL CONTINUE
TUESDAY ESP AFTERNOON WITH GUSTY WINDS AGAIN POSSIBLY IN EXCESS
OF 34 KTS.

MAIN CONCERNS THROUGH THE EXTENDED CONTINUE TO BE DAILY AFTN/EVE
TSTMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...RCM
NEAR TERM...SEARS
SHORT TERM...RCM
LONG TERM...MSE
AVIATION...SEARS/RCM/MSE
MARINE...SEARS/RCM/MSE
Hazardous weather outlook, Jun 14, 1:11 PM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 PM EDT SUN JUN 14 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
111 PM EDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LOCALLY DAMAGING WIND
GUSTS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY. A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS MAY BECOME SEVERE WITH LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND TUESDAY.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-151515-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
111 PM EDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LOCALLY DAMAGING WIND
GUSTS BEING THE PRIMARY THREAT. THE BEST CHANCE FOR SEVERE STORMS
WILL BE ACROSS NORTHERN MARYLAND...NORTHERN VIRGINIA AND THE
EASTERN WEST VIRGINIA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY. A FEW
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS MAY BECOME
SEVERE WITH LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL BEING THE
PRIMARY THREATS. THE BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS
NORTHERN VIRGINIA...NORTHERN AND CENTRAL MARYLAND...AND EASTERN
WEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE AREA THIS
AFTERNOON AND EVENING...AND AGAIN FOR MONDAY AND TUESDAY.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:07 AM EDTSpecial Marine WarningLWX83 min
Jun 14, 2:54 AM EDTSpecial Marine WarningLWX96 min
Jun 14, 4:45 PM EDTSpecial Marine WarningLWX90 min
Jun 14, 5:35 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church25 min
Jun 14, 5:54 PM EDTSpecial Marine WarningLWX66 min
Jun 14, 6:10 PM EDTSpecial Marine WarningLWX95 min
Jun 14, 6:27 PM EDTSpecial Marine WarningLWX63 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.